New member, my story

Re: New member, my story

Postby ratkinson » Wed Aug 17, 2016 6:18 pm

Hi
I've just seen your post, just wondering if you have got yourself an emergency steroid injection. Some hospitals are good at sorting them out , others not so on the ball!
Hope you are progressing well
Rachel
ratkinson
 
Posts: 23
Joined: Tue Sep 07, 2010 10:23 am

Re: New member, my story

Postby member_42793 » Fri Aug 19, 2016 11:04 am

Hi Rachel

No I've not been given an emergency injection. I was given my medication, my steroid card and sent on my way.

I'm actually a bit mythed by the "follow up's" I was told would happen. I was told I would see the ENT team 2 weeks after my operation date, that's not happened. I was told I would see my endocrinologist 6 weeks after my op, but I'm not seeing him until the end of September.. I was also told I would have an mri scan at 6-8 weeks to check if the op was successful or not, but I've now been told that it will be 6 months, so not sure if this is normal. I feel a bit forgotten about now that they have removed it.

I'm going to call the foundation nurse, because I'm not sure what I should be doing about my medication now, they doubled my meds when I left hospital, and that lot will soon run out, my repeat prescription will just be my Normal dose of 2 X 5mg in the morning then 5mg & 5mg later in the day, and my testosterone gel and Levothyroxine will go back to 50 micrograms from the 100 micrograms I take in the morning now, I'm unsure how this might affect me.

I'm feeling quite good overall, still get tired very easily, headaches are a pain in the backside, but the red/orange discharge from my nose has now stopped at last.

One other thing I am getting which I'm unsure if it is normal or not, and sorry for the detail, but every couple of days I get what looks like old blood clots coming from the back of my throat from the operation site I guess? Not pleasant at all.

Thanks

Karl
member_42793
 
Posts: 10
Joined: Wed Aug 03, 2016 2:48 pm

Re: New member, my story

Postby Carl » Fri Aug 19, 2016 3:19 pm

hi again Karl

Certainly I had a lot of 'rubbish' flushed out of my nose during the nasal rinses. I also had two ENT appointments at the RSH in Southampton where the consultant manually yanked various clots and bits out, which wasn't very pleasant. So the fact your rubbish is coming out freely is probably a good thing!

Re the MRI scan, I had my operation in late May 2013 and my first post surgery MRI scan was January 2014, so the 6 months you were given seems reasonable. They must be fairly confident they got it all.

I was quite lucky in that I can email my Endocrinologist to keep in touch, so my appointments happened in fairly timely order, but a phone call to the Endo department wouldn't go amiss just to let them know you're keeping an eye on them! :) I was on doubled Hydrocortisone for at least 6 weeks, but I wouldn't think you would need longer than that, again advice from the Endo department would be good. While you are on the phone to them definitely get them to sort out a letter to your GP for them to prescribe the injection, it is really valuable to have this, even if you never end up using it. My Endo team did an injection instruction course as well on how to administer the injection, really good 2 hour session. The local Pituitary Foundation Solent group meeting I went to recently also did a refresher on how to inject, gave a lot of confidence to people who attended.

Good luck and hope the recovery continues. Cheers, Carl.
Carl
 
Posts: 180
Joined: Tue Oct 29, 2013 11:27 am
Location: Near Southampton, UK

Re: New member, my story

Postby member_42793 » Sun Aug 21, 2016 10:02 pm

Thanks Carl, appreciate the reply. The comments and experiences of others has helped me so much in my recovery, even if it's just been something daft, that a reply has really given me peace of mind, that can be the difference between a sleepless night or not.

Phoning my Endo tomorrow to clear a few things up.

Cheers

Karl
member_42793
 
Posts: 10
Joined: Wed Aug 03, 2016 2:48 pm

Re: New member, my story

Postby member_42793 » Tue Aug 23, 2016 9:54 pm

Got a phone call today saying my salt/sodium levels are low from my blood test last week...

No idea what that means, been told to go for blood test ASAP again, and I'll probably need medication?

Does anyone know what harm this can do...? Debating whether I can leave it a day, as I'm due on my first family outing tomorrow for what seems like forever and now I'm torn whether I should go or not :?:

Karl
member_42793
 
Posts: 10
Joined: Wed Aug 03, 2016 2:48 pm

Re: New member, my story

Postby Carl » Wed Aug 24, 2016 8:03 am

Difficult to say, depending how low you are. Do you feel excessively thirsty, craving salt or dizzy - you did say you'd had falls due to low blood pressure before? I know after my operation my sodium was low for a while, which was partly due to me having Diabetes Insipidus but partly due to all my levels of 'stuff' taking a while to sort themselves out. Whilst a temporary blip is easily managed (medication as you say), more severe hyponatraemia (low sodium) is serious and can put you in hospital on IV fluids.

I think I'd go for the blood test as soon as is practical.
Carl
 
Posts: 180
Joined: Tue Oct 29, 2013 11:27 am
Location: Near Southampton, UK

Re: New member, my story

Postby Mgh » Wed Aug 24, 2016 11:16 am

Karl, sorry to hear this and this response will probably not be in time for your day out. Hope it all worked out for you.
I can understand your disappointment with the news of your low sodium levels at this time when you are looking forward to your return to taking part in a normal activity with the family. Like Carl,I would say monitor how you are and have your bloods done as soon as is practical.
This may sound odd but I think what I would do in your position, is a risk assessment (being a retired teacher, I had lots of practice in doing this for vulnerable students when planning school trips). Look at how you are and at where you are going, how you would get help if things go awry. I would make sure that your family know what to do and say if you suddenly become unwell. Are you registered with the ambulance service?
My experience with low sodium levels is that my levels crashed a week after transphenoidal surgery. I had temporary Diabetes Insipidus, felt very unwell, couldn't keep down food and eventually couldn't eat. I was readmitted to hospital stabilised on IV and started on hydrocortisone tablets. The only other crash I have had in over five years was when I was in hospital for the synacten test eight months after surgery. I have had to monitor how I am and sometimes adjust the daily hydrocortisone dose in response to infection etc.
People differ from one another in their reactions but like you I have found it very helpful to learn from the experiences of
others. I used the forum to ask many questions in the past and am happy to respond more at this stage. All the best.
Mgh
 
Posts: 106
Joined: Mon Jun 27, 2011 12:25 pm

Re: New member, my story

Postby DerryAcro » Wed Aug 24, 2016 11:34 am

hi carl i would follow the advise of the person who phoned you, it caused me major problems after i had surgery i felt like s...t


Low salt or sodium in the blood (hyponatraemia)
What is hyponatraemia?

The mineral sodium is essential for many of the body's functions including fluid balance, blood pressure management and the nervous system.

Hyponatraemia is a low level of sodium in the blood. Symptoms are not usually very specific and can include changes to a person's mental state, headache, nausea and vomiting, tiredness, muscle spasms and seizures.

Hyponatraemia may be caused by drinking too much water, for example during strenuous exercise, without adequate replacement of sodium.

It may also be due to a loss of sodium and body fluid.

Severe hyponatraemia can lead to coma and can be fatal.

Treatment of hyponatraemia involves intravenous fluid and electrolyte replacement, medication to manage the symptoms of hyponatraemia, as well as any treatments for any underlying cause.

What causes hyponatraemia?

A low sodium level in the blood may result from excess water or fluid in the body, diluting the normal amount of sodium so that the concentration appears low. This type of hyponatraemia can be the result of chronic conditions such as kidney failure (when excess fluid cannot be efficiently excreted) and congestive heart failure, in which excess fluid accumulates in the body. SIADH (syndrome of inappropriate anti-diuretic hormone) is a disease whereby the body produces too much anti-diuretic hormone (ADH), resulting in retention of water in the body.

Hyponatraemia can also result when sodium is lost from the body or when both sodium and fluid are lost from the body - for example, during prolonged sweating and severe vomiting or diarrhoea.

Medical conditions that can sometimes be associated with hyponatraemia are adrenal insufficiency, hypothyroidism, and cirrhosis of the liver. The eating disorder anorexia can also cause a sodium imbalance.

Some drugs can lower blood sodium levels. Examples of these include diuretics (water tablets), desmopressin, and sulfonylureas

more info can be found here http://www.webmd.boots.com/a-to-z-guides/hyponatraemia

hope this is of some help
DerryAcro
 
Posts: 19
Joined: Mon Jun 20, 2016 9:25 am

Previous

Return to Living with Pituitary

Who is online

Users browsing this forum: No registered users and 1 guest

cron